Q. There’s a new growth hormone on the market that supposedly grows eyelashes. What is this ingredient? Does it really work?
A. Renewed lash growth, density and pigmentation have been identified as side effects of several drugs commonly used to treat glaucoma. This effect—known as hypertrichosis—first was described in 1997 in association with the drug latanoprost.1 Since then, more reports have surfaced and similar results have been reported for two other glaucoma drugs, as well—travoprost and bimatoprost. All three are members of the prostaglandin family, which is a group of hormonelike lipid compounds associated with inflammation processes throughout the body.
The effects seen with these drugs may be normal body responses to mild inflammatory agents. During this response, keratinocytes can proliferate, or generate more of the substances that they produce in order to protect the skin or eyes. In the case of the lash-producing keratinocytes lining the eyelids, the rest cycle of the hair follicle—known as telogen—can be shortened, while the hair-growth cycle—known as anagen—is lengthened. This can result in longer, denser lashes that remain rooted in the lash bed for a more significant period than normal. Melanogenesis, the process that creates melanin pigments, also can increase, resulting in greater deposits of melanin in lashes as they are produced by the keratinocytes.